Existence condition for the diffusion approximations of multiclass priority queueing networks

Hong Chen, Hengqing Ye

Research output: Journal article publicationJournal articleAcademic researchpeer-review

10 Citations (Scopus)


In this paper, we extend the work of Chen and Zhang [12] and establish a new sufficient condition for the existence of the (conventional) diffusion approximation for multiclass queueing networks under priority service disciplines. This sufficient condition relates to the weak stability of the fluid networks and the stability of the high priority classes of the fluid networks that correspond to the queueing networks under consideration. Using this sufficient condition, we prove the existence of the diffusion approximation for the last-buffer-first-served reentrant lines. We also study a three-station network example, and observe that the diffusion approximation may not exist, even if the "proposed" limiting semimartingale reflected Brownian motion (SRBM) exists.
Original languageEnglish
Pages (from-to)435-470
Number of pages36
JournalQueueing Systems
Issue number4
Publication statusPublished - 1 Aug 2001
Externally publishedYes


  • Diffusion approximation
  • Fluid approximation
  • Heavy traffic
  • Multiclass queueing network
  • Priority service discipline
  • Semimartingale reflecting Brownian motion

ASJC Scopus subject areas

  • Computer Science Applications
  • Computational Theory and Mathematics
  • Management Science and Operations Research

Cite this